Why Your Skincare Pills, AKA Forms Gross Balls Like an Old Sweater

Not good on a knit, even worse on your face.

Most Popular

Probably until the end of time—the *real* real end of time, not now—man will be fascinated by the changing of the seasons, even though it literally happens every year. But you want to know an *actual* minor phenomenon, also tied to the weather? When your skincare pills like so many cashmere sweaters do under the arms.

Is it dead skin? Is it little half-dried bullets of moisturizer and SPF tinted gray from your filthy fingertips (oops)? Ew! Cool.

Advertisement - Continue Reading Below

For some answers, we turned to Dr. Rachel Nazarian at Schweiger Dermatology Group, who was tactful enough not to admonish us for our dubious hand-washing. (Note to self: Singing "Happy Birthday" twice doesn't count if the tempo marking is presto.)

"The most common reason is that you're applying too much product," she said. "There's a limit to how much your skin will absorb at the same time, so apply less if you're noticing it pilling rather than absorbing." Another possibility: "The ingredients being mixed are too dissimilar, i.e., water-, silicone-, and wax-based." That's why order matters, Dr. Nazarian said, following the acronym SMES (for serum, moisturizer, eye cream, SPF), or the other mnemonic device "Swordfish make eggs sloppily." (Neither of those is real—just remember lightest to heaviest.)

Most Popular

But the cheat's way of ensuring her complexion doesn't resemble an ancient wool blanket?

  1. Start with damp skin, which can enhance absorption up to 10 percent.
  2. Work product in with gentle pressure—unless pressing (not the Crucible kind) would work better for you.
  3. Listen to approximately half a Joey Bada$$ song between layers.

There you have it—smooth as those Tumblr teens, which is to say very smooth indeed.

Follow Marie Claire on Facebook for the latest celeb news, beauty tips, fascinating reads, livestream video, and more.

More from Marie Claire: